Alert archive / Ohio / Flash Flood Warnings in 2018

Flash Flood Warning 40, NWS Charleston, WV

July 2, 2018Gallia County, Jackson County, Vinton County, Ohio

NWS Charleston, WV issued this flash flood warning at Jul 2, 2018, 7:36 PM EDT for Gallia County, Jackson County, Vinton County, Ohio. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2018, 7:36 PM EDT (23:36 UTC)
Expired
Jul 2, 2018, 10:30 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Gallia County, OH, Jackson County, OH, Vinton County, OH

The radar

The Cincinnati radar (KILN), 110 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 7:37 PM EDTFLASH FLOODWellston, OHHIGH WATER ON SOME OF THE ROADWAYS.
Jul 2, 7:40 PM EDTFLASH FLOOD2 Sw Jackson Heights, OHTOTAL RAINFALL AMOUNT MEASURED WAS 2.0 INCHES IN THE LAST HOUR.
Jul 2, 7:40 PM EDTHEAVY RAIN 22 Sw Jackson Heights, OHTOTAL RAINFALL AMOUNT MEASURED WAS 2.0 INCHES IN THE LAST HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1352 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

628 
WGUS51 KRLX 022336
FFWRLX
OHC053-079-163-030230-
/O.NEW.KRLX.FF.W.0040.180702T2336Z-180703T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
736 PM EDT MON JUL 2 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  North central Gallia County in southeastern Ohio...
  Jackson County in southeastern Ohio...
  Central Vinton County in southeastern Ohio...

* Until 1030 PM EDT.

* At 735 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Jackson, Wellston, Oak Hill, Hamden, Coalton, Petersburg, Mabee and
  Byer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3921 8273 3911 8235 3885 8250 3887 8276
      3894 8275 3895 8279

$$

KMC
2 follow-up statements
337 
WGUS71 KRLX 030054
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
854 PM EDT MON JUL 2 2018

OHC053-079-163-030230-
/O.CON.KRLX.FF.W.0040.000000T0000Z-180703T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gallia OH-Jackson OH-Vinton OH-
854 PM EDT MON JUL 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
NORTH CENTRAL GALLIA...JACKSON AND CENTRAL VINTON COUNTIES...

At 850 PM EDT, Doppler radar indicated thunderstorms moved out of 
the warned area with light to moderate rain remaining. Up to two 
inches of rain have already fallen with high water being reported 
on several roads in Wellson, OH and in Jackson, OH.

Some locations that will experience flooding include...
Jackson, Wellston, Oak Hill, Hamden, Coalton, Petersburg, Mabee and
Byer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3921 8273 3911 8235 3885 8250 3887 8276
      3894 8275 3895 8279

$$

KMC
443 
WGUS71 KRLX 030221
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1021 PM EDT MON JUL 2 2018

OHC053-079-163-030231-
/O.EXP.KRLX.FF.W.0040.000000T0000Z-180703T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gallia OH-Jackson OH-Vinton OH-
1021 PM EDT MON JUL 2 2018

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL GALLIA...JACKSON AND
CENTRAL VINTON COUNTIES WILL EXPIRE AT 1030 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3921 8273 3911 8235 3885 8250 3887 8276
      3894 8275 3895 8279

$$

KMC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 7:23 PM EDT, 13 minutes earlier.

Area forecast discussion, Jul 2, 7:23 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
723 PM EDT Mon Jul 2 2018

.SYNOPSIS...
Weak system drifts through tonight. Heat wave Tuesday through
Thursday with unsettled conditions. Cold front crosses Friday
night. High pressure for the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 715 PM Monday...

Line of showers/storms moving to the Ohio River with torrential
rainfall. Also getting storms moving out o the southern
mountains and into the lowlands south to north. Activity to
persist into the late evening most likely.

As of 130 PM Monday...

A weak upper level trough over Ohio will be the focus of
convection this afternoon and tonight. These storms will
eventually move across the area through this evening. PWs are up
near the 2 inch range again and any storms that form could
produce heavy localized downpours and possible localized
flooding. Strong wind gusts area also possible as steep low
lapse rates and high moisture content will support water loaded
downdrafts.

Convection will diminish overnight after sunset and as high
pressure builds back into the area again overnight. Fog
formation is a good bet, especially in areas where it had rained
this afternoon and evening.

Temperatures were a consenus blend of model guidance.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 220 PM Monday...

Continued hot, humid, and unsettled conditions across the area
with diurnally driven showers and thunderstorms during peak
heating hours. With PW values in the 1.5 to 2 inch range, storms
that do fire, will produce heavy downpours. Upper level
steering flow will remain quite weak, so storms will be slow
movers and localized flooding will remain a possibility through
the period. Heat advisories likely for Wednesday and Thursday,
especially for the lowlands in the afternoon hours.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 220 PM Monday...

Mid to upper level pattern transitions to a more amplified
flow for the weekend, but this shift is looking short lived as
ridge take hold again after Monday. GFS drops a cold front down
from the Great Lakes Friday and Saturday in association with 5H
trough axis swinging across the Northeast. This should lead to
an increased chance for showers and thunderstorms on Friday.
Some drier and slightly cooler air will move in for the weekend.
Generally stayed with model blends for temperatures and
precipitation forecast.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
As of 715 PM Monday...

All of the guidance is hitting hard at valley fog tonight, but
this will likely be held at bay until the showers/storms
dissipate and the convective debris clears. Timing of valley fog
formation thus becomes extremely difficult, creating a lower
confidence forecast. But in the end, think the area wide fog is
a good play late tonight at some point before dawn Tuesday. More
cumulus expected with diurnal heating Tuesday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...

FORECAST CONFIDENCE: Low to medium.

ALTERNATE SCENARIOS: Fog formation and coverage may vary
overnight tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    M    M    M    M    H    L    L    L
HTS CONSISTENCY  H    H    H    H    H    M    H    M    H    L    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    L    L
EKN CONSISTENCY  H    H    H    H    H    M    H    M    H    L    M    M
PKB CONSISTENCY  H    H    H    H    H    H    M    H    H    H    L    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    L    M

AFTER 00Z WEDNESDAY...
Brief IFR in scattered afternoon and evening thunderstorms Tuesday
through Thursday, and then more widespread showers and
thunderstorms Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JS/KMC
NEAR TERM...JS/26
SHORT TERM...KMC
LONG TERM...KMC
AVIATION...26
Hazardous weather outlook, Jul 2, 5:37 AM EDT, 13 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
537 AM EDT Mon Jul 2 2018

WVZ010-011-015-016-018>020-026>032-030945-
Pleasants-Tyler-Kanawha-Roane-Calhoun-Ritchie-Doddridge-Boone-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-
537 AM EDT Mon Jul 2 2018

This Hazardous Weather Outlook is for the northern and central
lowlands of West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk for locally excessive rainfall from scattered
heavy thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A heat wave is in store for much of the week. Heat indices may
approach 100 degrees Tuesday through Thursday during the afternoon
hours. Advisories for excessive heat may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013-014-017-024-
025-030945-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Lincoln-Putnam-Wirt-Mingo-Logan-
537 AM EDT Mon Jul 2 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and the southern and western lowlands of West Virginia.

.DAY ONE...Today and Tonight.

There is a low probability for widespread hazardous weather.
There is a marginal risk for locally excessive rainfall from
scattered heavy thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A heat wave is in store for much of the week. Heat indices may
approach 100 degrees Tuesday through Thursday during the afternoon
hours. Advisories for excessive heat may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ039-040-030945-
Upshur-Barbour-
537 AM EDT Mon Jul 2 2018

This Hazardous Weather Outlook is for Upshur and Barbour counties
in northern West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk for locally excessive rainfall from scattered
heavy thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-515>526-030945-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
537 AM EDT Mon Jul 2 2018

This Hazardous Weather Outlook is for southwest Virginia, and
much of the mountains of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SL/ TRM

In the hours before

Special weather statement, Jul 2, 4:35 PM EDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Charleston WV
435 PM EDT MON JUL 2 2018

OHZ066-022115-
Perry-
435 PM EDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY COUNTY...

At 435 PM EDT, a strong thunderstorm was located near Thornport, or
near Somerset, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Somerset, Perry State Forest, Thornport, Thornville, Junction City
and Glenford.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3992 8241 3991 8217 3982 8217 3982 8211
      3980 8210 3970 8237 3974 8236 3974 8241
      3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 2035Z 242DEG 26KT 3990 8233

KMC
Special weather statement, Jul 2, 6:03 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
603 PM EDT MON JUL 2 2018

WVZ034-515-516-518-022300-
Wyoming-Northwest Raleigh-Southeast Raleigh-Southeast Fayette-
603 PM EDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RALEIGH...SOUTHEASTERN
WYOMING AND SOUTH CENTRAL FAYETTE COUNTIES...

At 602 PM EDT, a strong thunderstorm was located over Daniels, or
near Beckley, moving north at 15 mph.

Winds in excess of 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Beckley, Mabscott, Sophia, Crab Orchard, Dry Creek, Macarthur, Coal
City, Bradley, Shady Spring, Prosperity, Beaver, Daniels, Piney View,
Stanaford, Meadow Bridge, Rhodell, Ghent and Josephine.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 West Virginia Turnpike between mile markers 28 and 51.
 Interstate 64 in West Virginia between mile markers 120 and 137.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3750 8132 3788 8126 3786 8083 3782 8094
      3777 8089 3774 8092 3772 8089 3768 8088
      3767 8090 3769 8090 3771 8094 3771 8098
      3770 8097 3764 8107 3761 8106 3759 8109
      3760 8114 3758 8120 3751 8122 3749 8127
TIME...MOT...LOC 2202Z 190DEG 12KT 3771 8113

KMC
Local storm report, Jul 2, 6:10 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
610 PM EDT MON JUL 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     FLASH FLOOD      GLENFORD                39.89N  82.32W
07/02/2018                   PERRY              OH   911 CALL CENTER

            MINOR FLOODING ISSUES AND HIGH WATER ON MAIN ST.

&&

EVENT NUMBER RLX1800179

JZ
Special weather statement, Jul 2, 6:12 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
612 PM EDT MON JUL 2 2018

OHZ066-067-075-076-084-085-022315-
Washington-Athens-Meigs-Morgan-Perry-Vinton-
612 PM EDT MON JUL 2 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MEIGS...
SOUTHEASTERN PERRY...NORTHWESTERN WASHINGTON...MORGAN...ATHENS AND
EASTERN VINTON COUNTIES...

At 611 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of McConnelsville to near
Lake Hope State Park. Movement was east at 10 mph.

Winds in excess of 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Athens, Nelsonville, Glouster, McConnelsville, Mcarthur, Beverly,
Albany, Shawnee, Chesterhill, Lake Hope State Park, Chauncey, New
Straitsville, Malta, Corning, Buchtel, Stockport, Jacksonville,
Murray City, Trimble and Zaleski.

This includes Interstate 77 in Ohio near mile marker 17.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3975 8164 3967 8164 3966 8159 3959 8159
      3959 8153 3963 8148 3965 8147 3964 8145
      3903 8230 3928 8252 3939 8241 3939 8229
      3947 8228 3947 8217 3955 8216 3956 8224
      3977 8202
TIME...MOT...LOC 2211Z 292DEG 11KT 3975 8182 3927 8235

KMC
Local storm report, Jul 2, 6:14 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
614 PM EDT MON JUL 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      1 SSW GLENFORD          39.87N  82.33W
07/02/2018                   PERRY              OH   911 CALL CENTER

            HIGH WATER ON HIGH POINT RD.

&&

EVENT NUMBER RLX1800180

JZ
Local storm report, Jul 2, 7:02 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
702 PM EDT MON JUL 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FLASH FLOOD      JACKSON                 39.05N  82.63W
07/02/2018                   JACKSON            OH   TRAINED SPOTTER

            HIGH WATER AND PONDING ALONG MAIN ST.

&&

EVENT NUMBER RLX1800181

JZ

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:14 PM EDTSpecial Weather StatementRLXJackson31 min
Jul 2, 4:35 PM EDTSpecial Weather StatementRLXPerry40 min
Jul 2, 4:50 PM EDTFlash Flood WarningRLXPerry3 hr
Jul 2, 6:12 PM EDTSpecial Weather StatementRLXAthens, Morgan, Vinton63 min
Jul 2, 6:18 PM EDTFlash Flood WarningRLXAthens, Morgan, Perry3 hr
Jul 2, 6:44 PM EDTSevere Thunderstorm WarningRLXGallia, Jackson, Lawrence61 min

Nearby

Flash Flood Warnings in Ohio, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.